Kentucky, 2004

Flooding in Kentucky, January 6 to 11, 2004

January 6 to 11, 2004 · NWS LMK · 2 events in 1 county or zone

6 feet around 3 PM EST on January 8. Flood stage is 23 feet.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

The Ohio River at Louisville, above the McAlpine Lock, crested at 24.6 feet around 3 PM EST on January 8. Flood stage is 23 feet. Below the lock, the river crested at 55.1 feet around 5 AM EST on January 8. Flood stage for the lower gage is 55 feet. At these levels, sections of River Road are closed near Cox's Park. River Front Park in downtown Louisville floods.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 6, 3:00 AM EST, 4 hours earlier.

Area forecast discussion, Jan 6, 3:00 AM EST, 4 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 AM EST TUE JAN 6 2004

HIGH PRES RIDGE BEGINNING TO WORK INTO THE OH VLY AND CLEARING IS
TAKING PLACE TO THE NW OF OUR FA. A FEW LIGHT SN SHWRS STILL OVER
MAINLY THE NE FA...WHICH IS IN A FAVORABLE LOCATION TO UPPER JET
STREAK AND LAKE MI TRAJ. THESE SN SHWRS WILL WIND DOWN BEFORE
DAYBREAK ALONG WITH THE CLEARING TREND OVER THE WEST.

CURRENT FCST WORKS WELL FOR CLEARING TREND THIS MRNG FROM W TO E.
VERY DRY AIRMASS WORKING IN. STILL SOME GUSTY NW WINDS TODAY. THEN
SFC HIGH PRES WILL OOZE INTO THE OH VLY TNGT WITH DECREASING WINDS.
TRAJ TEMPS FROM NRN MO AND IL AROUND ZERO ATTM...WILL REACH OUR AREA
LATE TNGT ALTHOUGH SLIGHTLY MODIFIED. NONETHELESS TNGT WILL BE THE
COLDEST NGT THIS SEASON WITH OUTLYING & FAVORED LOCATIONS EXPECTED
TO REACH INTO THE SINGLE DIGITS. HIGH PRES WILL CONTINUE WEDNESDAY
THEN MOVE EAST ON THURSDAY WITH A LITTLE WARMER AIR WORKING FROM THE
SOUTH AS CANADIAN CLIPPER SYSTEM DROPS INTO THE OH VLY. STILL EXPECT
SOME PRECIP TO BE GENERATED BY THIS SYSTEM ESPECIALLY OVR OUR NRN
FA. WILL INCR POPS TO 60 TO 70 OVR THE NRN AND ERN FA WITH HIGHEST
POPS DURING THU EVNG. ETA IS IN FAIR AGREEMENT TO GFS QPF WISE
ALTHOUGH AMS PROFILE IS SIGNIFICANTLY WARMER. WILL GO WITH SOME
WARMER LLVL AIR WORKING INTO THE SW 1/2 OF OUR FA...ROUGHLY SOUTH OF
A LINE FROM FTK TO CAMPBELLSVILLE...WHERE PRECIP WILL LIKELY BE A
MIX OF RAIN AND SNOW. OVER THE REMAINING 1/2 FA...WILL EXPECT ALL
SNOW. PRELIMINARY ACCUM THOUGHTS ARE IN THE 1 TO 3 INCH RANGE...WITH
THE HIGHEST N OF SDF AND LEX. POPS TAPER OFF FROM W TO E ON FRIDAY.
HAVE UPDATED ALL GRIDS TO REFLECT THINKING ON THU/FRI SYSTEM
INCLUDING SNOWFALL GRIDS...SO WILL LIKELY MENTION MINOR
ACCUMULATIONS IN THE FCST.

FOR THE SHORT TERM TEMPS...GFS AND FWC BLEND IN MAINLY FAVORED. WILL
NOT BE SURPRISED TO SEE A FEW CO OP READINGS AROUND 5 DEGREES
WEDNESDAY MORNING...SUGGESTED IN THE ETA MOS TEMPS AT FFT. NO SIG
CHANGES TO THE FCST AFTER FRI EXPECTED.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

JB
Hazardous weather outlook, Jan 6, 6:09 AM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
609 AM EST TUE JAN 6 2004

INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-067-
071000-
ANDERSON-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-CLARK-CLARK IN-
CRAWFORD IN-DUBOIS IN-FAYETTE-FLOYD IN-FRANKLIN-GARRARD-HANCOCK-
HARDIN-HARRISON-HARRISON IN-HENRY-JEFFERSON-JEFFERSON IN-JESSAMINE-
LARUE-LINCOLN-MADISON-MARION-MEADE-MERCER-NELSON-NICHOLAS-OLDHAM-
ORANGE IN-PERRY IN-SCOTT-SCOTT IN-SHELBY-SPENCER-TRIMBLE-WASHINGTON-
WASHINGTON IN-WOODFORD-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...CYNTHIANA...
DANVILLE...ELIZABETHTOWN...FRANKFORT...HARDINSBURG...HARRODSBURG...
JASPER...LEXINGTON...LOUISVILLE...NEW ALBANY...RICHMOND...
SHELBYVILLE...STANFORD...VERSAILLES...WINCHESTER
609 AM EST (509 AM CST) TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA, NORTH
CENTRAL KENTUCKY, AND MUCH OF THE BLUEGRASS REGION.

.DAY ONE...TODAY AND TONIGHT.

NORTHWESTERLY WINDS OF 15 TO 20 MPH, WILL LEAD TO WIND CHILL READINGS
AROUND ZERO, PERHAPS A FEW DEGREES BELOW ZERO, FOR A PERIOD THIS
MORNING. TAKE CARE TO DRESS APPROPRIATELY IF YOU ARE GOING TO BE
OUTDOORS, SUCH AS WALKING TO THE SCHOOL BUS STOP. AS SURFACE HIGH
PRESSURE MOVES INTO THE REGION, WINDS ARE EXPECTED TO DIMINISH
SOMEWHAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CANADIAN CLIPPER TYPE WEATHER SYSTEM IS FORECAST TO GLIDE ACROSS
THE REGION THURSDAY AND THURSDAY NIGHT. AT THIS POINT, A STRIPE OF
LIGHT SNOW IS LIKELY ACROSS SOUTHERN INDIANA AND NORTHERN PARTS OF
CENTRAL KENTUCKY. AT THIS POINT, A COUPLE INCHES OF SNOW IS POSSIBLE
DURING THIS PERIOD. THERE IS SOME UNCERTAINTY REGARDING THE AMOUNT OF
MOISTURE AND WARM AIR THAT WILL WORK INTO THE AREA WITH THIS SYSTEM,
THEREFORE THESE PROJECTIONS COULD BE REVISED WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KYZ026-027-061>066-070>078-081-082-071000-
ADAIR-ALLEN-BARREN-BUTLER-CASEY-CLINTON-CUMBERLAND-EDMONSON-GRAYSON-
GREEN-HART-LOGAN-METCALF-MONROE-OHIO-RUSSELL-SIMPSON-TAYLOR-WARREN-
INCLUDING THE CITIES OF...BOWLING GREEN...CAMPBELLSVILLE...
COLUMBIA...FRANKLIN...GLASGOW...LEITCHFIELD...RUSSELLVILLE
609 AM EST (509 AM CST) TUE JAN 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NORTHWESTERLY WINDS OF 15 TO 20 MPH WILL LEAD TO WIND CHILL READINGS
AROUND 5 ABOVE FOR A PERIOD THIS MORNING. TAKE CARE TO DRESS
APPROPRIATELY IF YOU ARE GOING TO BE OUTDOORS, SUCH AS WALKING TO THE
SCHOOL BUS STOP. AS SURFACE HIGH PRESSURE MOVES INTO THE REGION,
WINDS ARE EXPECTED TO DIMINISH SOMEWHAT THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CANADIAN CLIPPER TYPE WEATHER SYSTEM IS FORECAST TO GLIDE ACROSS
THE REGION THURSDAY AND THURSDAY NIGHT. AT THIS POINT, A MIX OF
LIGHT RAIN AND LIGHT SNOW IS FORECAST ACROSS SOUTHERN KENTUCKY, WITH
MINOR ACCUMULATIONS OF SNOW POSSIBLE THURSDAY NIGHT. THERE IS SOME
UNCERTAINTY REGARDING THE AMOUNT OF MOISTURE AND WARM AIR THAT WILL
WORK INTO THE AREA WITH THIS SYSTEM, THEREFORE THESE PROJECTIONS
COULD BE REVISED WITH LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

XXV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Jefferson

When
January 6, 7:00 AM EST to January 11, 12:00 AM EST
Where
Jefferson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Flood, Jefferson

When
January 7, 5:00 PM EST to January 9, 4:00 AM EST
Where
Jefferson forecast zone
Reported by
OTHER FEDERAL AGENCY
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5382792, 5382793.